Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 19, 2018, 12:31 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2018, 12:31 PM CDT (17:31 UTC)
- Expired
- Mar 19, 2018, 1:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322 WUUS54 KHUN 191731 SVRHUN ALC033-077-191800- /O.NEW.KHUN.SV.W.0013.180319T1731Z-180319T1800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Huntsville AL 1231 PM CDT MON MAR 19 2018 The National Weather Service in Huntsville Alabama has issued a * Severe Thunderstorm Warning for... South central Lauderdale County in northwestern Alabama... Western Colbert County in northwestern Alabama... * Until 100 PM CDT * At 1231 PM CDT, a severe thunderstorm was located 7 miles southeast of Iuka, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop, Mt Hester, Maud, Allsboro, Oakland and Barton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3481 8810 3490 8780 3467 8770 3463 8813 TIME...MOT...LOC 1731Z 250DEG 38KT 3474 8810 HAIL...1.00IN WIND...<50MPH $$ 73
1 follow-up statement
359 WWUS54 KHUN 191752 SVSHUN Severe Weather Statement National Weather Service Huntsville AL 1252 PM CDT MON MAR 19 2018 ALC033-077-191800- /O.CON.KHUN.SV.W.0013.000000T0000Z-180319T1800Z/ Lauderdale AL-Colbert AL- 1252 PM CDT MON MAR 19 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR SOUTH CENTRAL LAUDERDALE AND NORTHWESTERN COLBERT COUNTIES... At 1251 PM CDT, a severe thunderstorm was located 7 miles northeast of Cherokee, or 9 miles west of Sheffield, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Sheffield, Tuscumbia, Cherokee, Red Rock, Pride Landing, Oakland, Barton, Posey Loop and Mt Hester. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3481 8804 3490 8780 3467 8770 3467 8799 TIME...MOT...LOC 1751Z 250DEG 38KT 3482 8785 HAIL...1.00IN WIND...<50MPH $$ 73
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 12:15 PM CDT, 16 minutes earlier.
Area forecast discussion, Mar 19, 12:15 PM CDT, 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1215 PM CDT Mon Mar 19 2018 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1000 AM CDT Mon Mar 19 2018 Latest GOES-16 Infrared image shows several clusters of convection extending from northwest Georgia to extreme northern Mississippi and western Tennessee. This activity is generally situated just north of the surface-925 mb warm front with the true warm sector airmass (dewpoints in the lower 60s and remnant nocturnal stratus) noted from the Clarksdale to Jasper to Macon. The latest high resolution guidance indicate no significant changes in terms of timing/evolution of the anticipated sensible weather later today. The approaching 500 millibar trough/associated low will rotate across the Ozarks today with a slowly strengthening surface low passing to our northwest. The hi res windows/NAM/HRRR are in fair agreement with the synoptic fields with a favorable kinematic setup between roughly 20z and 03z. With the upper trough passing just to our north and the area getting into the warm sector later today the low/mid level lapse rates will be more than sufficient for rotating updrafts and large hail production. As always, in terms of pinpointing specific severe weather threats the devil is in the details. The NAM continues to be the most aggressive in terms of buoyancy potential with an ensemble approaching so a more realistic high shear/moderate CAPE environment late this afternoon. Given the progged location of the surface low and potential for some (note some) deepening the surface winds may experience enough backing to enhance the sub 1km helicity. This would result in an enhanced tornado potential especially in a corridor along and east to Athens to Decatur to Cullman where strong tornadoes are possible. An update will be issued shortly but not planning any significant changes overall. All in all, a potential volatile setup this afternoon and folks should take this one very seriously. .SHORT TERM...(Tonight through Wednesday Night) Issued at 300 AM CDT Mon Mar 19 2018 Behind the line of storms, clouds likely will not clear out much as quick cooling at the surface traps the clouds under an inversion but the rain should quickly end. Rain could be done in NW AL by 00z, central N AL by 1-3z and out of NE AL by 4-6z. Lows will be mild, in the upper 40s. Models are slow to move the surface low east once it moves into eastern Tennessee and the Carolinas. However, good cold air advection is in place behind the cold front by Tuesday morning. Also, a strong deformation band looks to develop just to the west and northwest of the surface low further east over eastern TN and western North Carolina. Luckily, most models have the low far enough east that this strong deformation band will likely setup over the north Carolina/eastern TN border and extend southwest to near Chattanooga. This would produce a band of heavier and more persistent precipitation over those areas and keep rain chances lower over northern Alabama and towards Moore county, TN. However, will still see some higher chance pops in our southern middle Tennessee and northeastern counties Tuesday afternoon into Tuesday evening. The strong cold air advection mentioned earlier will drop temperatures from the lower 50s /west of I-65/ to near 60 degrees /east of I-65/ around daybreak into the lower 40s/upper 30s by the early evening hours. It will be fairly breezy and cloudy with a stiff northwest wind sustained at around 15 mph with gusts to between 20 and 30 mph, given a strong 30 to 35 knot 850 mb jet aloft Tuesday and Tuesday evening. Precipitation chances should lower a bit more around and after midnight. However, as temperatures drop into the mid 30s around midnight, this precipitation looks to be in the form of a mix of very light rain and snow (but surface temperatures stay at least a few degrees above freezing which should keep any accumulation from occurring). As precipitation chances become more isolated before moving east into Georgia around daybreak on Wednesday, this could briefly change to all snow as temperatures drop to near freezing. However, this period of all snow looks to be too brief and isolated in nature for any snowfall accumulation. However some slick conditons may develop around daybreak as temperatures drop near or just below 32 degrees east of I-65. A return to cold temperatures and clear skies are expected on Wednesday, as high pressure builds toward the area. Highs in the mid 40s to lower 50s are expected. .LONG TERM...(Thursday through Sunday) Issued at 300 AM CDT Mon Mar 19 2018 A gradual warm up will commence on Thursday as a trough builds initially into the western CONUS and a ridge with deepening S-SW flow develops in the Plains States and moves eastward. Some discrepancies exist as expected between the next upr wave and cold front expected to impact the region. But, the global models indicate a rather quick transition from a developing ridge to a near zonal flow pattern by the early weekend, with low pressure moving rapidly across the OH Valley region on Saturday. What is appearing likely is that at least a part of the west CONUS trough will be ejected into the Plains and Midwest, but what is not easy to determine yet is the southern extent of its influence, including on the TN Valley. Nevertheless, this has been a persistent large scale feature and thus some POPs are retained for the weekend period. Weak instability during the period may produce a few thunderstorms, but only slight chances were mentioned owing to the generally weak instability and forcing over our region. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1209 PM CDT Mon Mar 19 2018 Active weather anticipated at both terminal locations over the next 24 hours. Currently IFR ceilings were noted due to a large expanse of stratus covering the region. This stratus will very slowly diminish and lift through the early afternoon hours as a warm front lifts northward. However, conditions will become more favorable for convection/thunder ahead of an approaching cold front and have included VCTS for this aftn/early evening at both locations. Also included a TEMPO window for more significant convection and associated wind gusts. Storms may be capable of producing damaging hail but did not include in TAFs. The storms are anticipated to swing east of the area after 03z with some clearing noted late evening/overnight. However, stratus is once again expected to overspread the area toward Tuesday morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...15 SHORT TERM...KTW LONG TERM...KDW AVIATION...15 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 11:59 AM CDT, 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1159 AM CDT Mon Mar 19 2018 ALZ001>010-016-TNZ076-096-097-200800- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1159 AM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Severe thunderstorms will develop this afternoon and spread eastward ahead of an approaching storm system. Large hail up to baseball size, damaging winds, and a few tornadoes across are expected for all areas in North Alabama and Southern Middle Tennessee. A strong tornado or two will be possible. The severe weather risk will diminish quickly late this evening into tonight as the front pushes east of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated thunderstorms return to the forecast Saturday and Sunday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel will be needed this afternoon and evening.
In the hours before
Special weather statement, Mar 19, 8:59 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
859 AM CDT MON MAR 19 2018
ALZ009-191430-
Jackson AL-
859 AM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 930
AM CDT...
At 859 AM CDT, Doppler radar was tracking a strong thunderstorm over
Skyline, or 8 miles northwest of Scottsboro, moving northeast at 45
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Scottsboro, Bridgeport, Stevenson, Hollywood, Skyline, Hytop, Bass,
Martintown, Long Island and Russell Cave National Monument.
LAT...LON 3465 8614 3481 8625 3499 8593 3498 8561
3488 8558
TIME...MOT...LOC 1359Z 240DEG 49KT 3478 8612
73Special weather statement, Mar 19, 11:55 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1155 AM CDT MON MAR 19 2018
ALZ001-002-191730-
Lauderdale AL-Colbert AL-
1155 AM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1230 PM CDT...
At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm over
J P Coleman State Park, moving northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
J P Coleman State Park, Waterloo, Threet, Riverton, Wright, Eastport
and Zip City.
LAT...LON 3500 8757 3477 8811 3489 8810 3492 8816
3501 8820
TIME...MOT...LOC 1655Z 235DEG 44KT 3494 8818
73Special weather statement, Mar 19, 12:23 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Huntsville AL 1223 PM CDT MON MAR 19 2018 ALZ001-002-191800- Lauderdale AL-Colbert AL- 1223 PM CDT MON MAR 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND WESTERN COLBERT COUNTIES UNTIL 100 PM CDT... At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near Midway, or near Iuka, moving east at 45 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cherokee, Red Rock, Malone, Posey Loop, Mynot, Pride Landing, Mt Hester, Margerum, Maud and Allsboro. LAT...LON 3482 8810 3491 8783 3466 8772 3463 8813 TIME...MOT...LOC 1723Z 250DEG 38KT 3471 8819 73
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 4:00 AM CDT | Special Weather Statement | HUN | Lawrence | 30 min |
| Mar 19, 8:59 AM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Mar 19, 11:55 AM CDT | Special Weather Statement | HUN | Lauderdale | 35 min |
| Mar 19, 12:23 PM CDT | Special Weather Statement | HUN | Colbert | 37 min |
| Mar 19, 12:58 PM CDT | Special Weather Statement | HUN | Colbert | 47 min |
| Mar 19, 1:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 40 min |
| Mar 19, 1:38 PM CDT | Tornado Warning | HUN | Colbert | 23 min |
| Mar 19, 2:13 PM CDT | Special Weather Statement | HUN | Jackson | 32 min |
| Mar 19, 2:21 PM CDT | Special Weather Statement | HUN | Limestone | 39 min |
| Mar 19, 2:41 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 34 min |
| Mar 19, 3:13 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 47 min |
| Mar 19, 3:55 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 35 min |
| Mar 19, 4:01 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| Mar 19, 4:48 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 42 min |
| Mar 19, 4:58 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 32 min |
| Mar 19, 5:13 PM CDT | Tornado Warning | HUN | Colbert | 15 min |
| Mar 19, 5:20 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 40 min |
| Mar 19, 5:21 PM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Mar 19, 5:27 PM CDT | Tornado Warning | HUN | Colbert, Franklin, Lawrence | 33 min |
| Mar 19, 5:38 PM CDT | Special Weather Statement | HUN | Lauderdale | 52 min |
| Mar 19, 5:54 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 40 min |
| Mar 19, 5:57 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 48 min |
| Mar 19, 6:02 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 28 min |
| Mar 19, 6:04 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 26 min |
| Mar 19, 6:25 PM CDT | Tornado Warning | HUN | Limestone, Madison | 35 min |
| Mar 19, 6:25 PM CDT | Tornado Warning | HUN | Cullman, Lawrence, Morgan | 35 min |
| Mar 19, 6:48 PM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 27 min |
| Mar 19, 6:50 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Mar 19, 6:55 PM CDT | Tornado Warning | HUN | Madison | 35 min |
| Mar 19, 6:57 PM CDT | Tornado Warning | HUN | Cullman | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.